Alert archive / New Hampshire / Special Weather Statements in 2021

Special Weather Statement, NWS Gray, ME

January 20, 2021Grafton County, New Hampshire

NWS Gray, ME issued this special weather statement at Jan 20, 2021, 11:10 AM EST for Grafton County, New Hampshire. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2021, 11:10 AM EST (16:10 UTC)
Expired
Jan 20, 2021, 12:00 PM EST
In force
50 min
Issued by
NWS Gray, ME

County Grafton County, NH

The radar

The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WWUS81 KGYX 201610
SPSGYX

Special Weather Statement
National Weather Service Gray ME
1110 AM EST Wed Jan 20 2021
 
NHZ003-005-201700-
Northern Grafton-Southern Grafton-
1110 AM EST Wed Jan 20 2021

...An area of heavy snow showers will affect central Grafton
County...

At 1108 AM EST...An area of heavy snow showers was along a line
extending from near Wells River Village to Hartford...and moving east
AT 20 MPH.

Locations impacted include...
Lebanon, Lincoln, Plymouth, Grafton, Hanover, Haverhill, Enfield,
Canaan, Franconia, Groton, Woodstock, Piermont, Lyme, Bath, Hebron,
Benton, Dorchester, Easton, Ellsworth and Orange.

This includes the following highways...
 Interstate 89 between mile markers 51 and 59.
 Interstate 93 between mile markers 90 and 108.

This also includes...
  Franconia Notch, Mount Moosilauke, Rumney Rocks, AMC Lonesome Lake
Hut, and Carr Mountain.
 
  * Visibilities could drop quickly to less than a mile in this area 
  of heavy snow showers.

  * Brief snowfall rates of 1 to 2 inches per hour are occurring in 
  this area of heavy snow showers.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4370 7230 4377 7220 4381 7218 4386 7219
      4392 7212 4394 7212 4397 7209 4397 7211
      4399 7212 4406 7207 4408 7203 4409 7205
      4410 7203 4410 7205 4411 7206 4413 7203
      4419 7206 4413 7145 4354 7197 4364 7232
TIME...MOT...LOC 1608Z 279DEG 19KT 4412 7201 4369 7240 
$$

Watson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jan 20, 9:56 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 20, 9:56 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
956 AM EST Wed Jan 20 2021

.SYNOPSIS...
A clipper system crossing the area this morning will bring
pockets of snow showers today. High pressure crosses the area
tonight followed by another weak system late Thursday into
Friday. High pressure builds in for the weekend and into early
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
950am Update...Made some minor changes with this update,
primarily to temperatures and PoPs. No significant change in
thinking from the going forecast, just incorporated some fresher
high-res guidance to the PoPs and matched temperatures to the
latest observations. Will be watching the area of snow showers
moving through northern VT as they approach NH within the next
hour or so; MPV dropped below 2 miles visibility in light snow
as when it arrived there within the last half hour.

Update...Very minor changes to reflect latest observational
trends. Generally very light snow continues across Nrn
zones...and I will continue a high PoP/low QPF scenario going.

Previous discussion...Well defined S/WV trof set to swing
across the region this afternoon. Its approach has established a
weak surface trof across the forecast area. It is within this
zone aided by orographic ascent that I have the highest PoP
early in the day for light snow. Opted for stratiform wording as
it will be rather tough to distinguish individual snow showers.
Generally looking at light precip and QPF...but persistent
nature may allow an inch or two of accumulation thru the day in
the Nrn zones.

As the trof axis swings thru this afternoon I have made sure at
least slight chance PoP is in place for all zones...with
slightly higher 25 to 40 percent chance in Srn half of NH.
High-res guidance is more bullish on scattered snow showers in
those zones closer to the upper forcing than farther N. Things
should be rather progressive though...and very light
accumulations expected.

Overall blended model guidance produced very little PoP
today...so I had to manually increase forecast for zones I
expect will be most likely to see flakes flying today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
CAA expected in the wake of the upper trof tonight. Opted for
more raw 2 m temp guidance in the blend vs MOS as the latter has
a tendency to favor radiational cooling too much in these
situations. May see some lingering upslope snow showers but flow
aloft looks unlikely to maintain a persistent direction to
establish an organized event.

The WAA wing of the next S/WV trof moves into the area late Thu.
It will bring another threat of snow showers...most likely in
the higher terrain where upslope flow helps to enhance the lift.
Overall a similar look to today.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A broad area of low pressure associated with a series of
disturbances embedded within cyclonic flow aloft will cross the
area Thursday night into Saturday morning. These disturbances
will bring pockets of snow showers during this time with a
drying trend the latter half of the weekend. Early next week a
piece of southern stream energy will eject out of the Southwest
with low pressure tracking east through the Mid-Atlantic.
Current guidance tracks this system too far to our south to
bring any precipitation with dry weather expected for this first
half of next week.

A clipper-like area of low pressure will be dropping
southeastward out Canada Thursday night into Friday. This will
bring an extended period of chances for snow showers into
Saturday morning although little accumulation is expected with
the mountains fairing the best with a few inches. Main impacts
from this system will be intermittent periods of snow covered
roads and reduced visibility. High temperatures Friday will
range from the 20s north to near 40 south.

The clipper system exits Saturday with only some upslope snow
showers expected in the mountains. Colder air will be working
into the region on brisk NW winds with winds gusting 20 to 30
mph Saturday afternoon. Highs will be below freezing for all
for a change with teens north and upper 20s south. With the
brisk NW winds windchills will be below zero in the mountains
and the teens across the south.

High pressure will build in from the west Sunday while an area
of low pressure strengthens in the Canadian Maritimes. There
will be a decent PGF between these system over our are leading
to another brisk day with winds gusting 20 to 30 mph and
windchills staying below zero in the mountains and near 10
degrees south.

Early next week attention turns to a southern stream piece of
energy ejecting out of the Southwest Monday. This piece of
energy will lead to low pressure developing over the southern
Plains and tracks eastward towards the Mid-Atlantic Monday night
into Tuesday. Deterministic and the majority of ensemble members
track this system east out into the Atlantic too far to our
south to bring precipitation to our area. However, there are a
couple ensemble member that do track the system far enough to
bring accumulation snow to at least southern areas. This system
will be one to watch over the next several days because it will
likely have more QPF to work with than the clipper systems we
have been dealing with this week.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Short Term...Predominantly VFR conditions today. SHSN will be
most persistent in the mtns...so HIE has a threat for TEMPO IFR
conditions. I cannot rule out an isolated SHSN impacting any
other terminal...but certainty is not near high enough to
include in TAFs at the moment. Upper trof passage this afternoon
will probably offer the best chance for a stray SHSN...generally
in the 17z to 22z window. VFR conditions prevail into the latter
half of Thu when the threat for local IFR conditions develops
again in SHSN.

Long Term...VFR conditions generally expected through the period.
SHSN are expected at times at HIE on Thursday night into Friday
with lower chances at LEB/AUG/RKD. Light southerly winds on
Thursday will become westerly on Friday and gusty and
northwesterly over the weekend. Light snow showers may persist
at HIE into Saturday.

&&

.MARINE...
Short Term...Winds and seas will increase in the wake of a
passing trof today. Marginal SCA conditions remain likely and
SCA remains in place for this afternoon and evening. Winds and
seas diminish thru Thu.

Long Term...Conditions will be below SCA thresholds Thursday
and Friday. SCA conditions expected over the weekend, at least
over the outer waters, as pressure gradient between low pressure
to our east and approaching high pressure drives gusty winds
over the waters. Outside chance for gales Saturday night over
the eastern outer waters.

&&

.EQUIPMENT...
KGYX is down again currently after being briefly back up this
morning. Our techs are currently troubleshooting the issue and
the best estimate for a return to service is later this morning
or early this afternoon.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 7 PM EST this evening for ANZ150-
     152-154.

&&

NEAR TERM...Watson
Hazardous weather outlook, Jan 20, 3:14 AM EST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
314 AM EST Wed Jan 20 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-210815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
314 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-154-210815-
Penobscot Bay-Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
314 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-210815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
314 AM EST Wed Jan 20 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gales are possible late Saturday into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 20, 5:44 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
544 AM EST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     SNOW             1 SE LANCASTER          44.47N 71.55W
01/20/2021  M1.3 INCH        COOS               NH   TRAINED SPOTTER

&&

TUBBS
Local storm report, Jan 20, 5:58 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
558 AM EST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     SNOW             GROVETON                44.60N 71.52W
01/20/2021  E3.0 INCH        COOS               NH   PUBLIC

&&

TUBBS
Special weather statement, Jan 20, 11:10 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
1110 AM EST Wed Jan 20 2021

NHZ003-005-201700-
Northern Grafton-Southern Grafton-
1110 AM EST Wed Jan 20 2021

...An area of heavy snow showers will affect central Grafton
County...

At 1108 AM EST...An area of heavy snow showers was along a line
extending from near Wells River Village to Hartford...and moving east
AT 20 MPH.

Locations impacted include...
Lebanon, Lincoln, Plymouth, Grafton, Hanover, Haverhill, Enfield,
Canaan, Franconia, Groton, Woodstock, Piermont, Lyme, Bath, Hebron,
Benton, Dorchester, Easton, Ellsworth and Orange.

This includes the following highways...
 Interstate 89 between mile markers 51 and 59.
 Interstate 93 between mile markers 90 and 108.

This also includes...
  Franconia Notch, Mount Moosilauke, Rumney Rocks, AMC Lonesome Lake
Hut, and Carr Mountain.

  * Visibilities could drop quickly to less than a mile in this area
  of heavy snow showers.

  * Brief snowfall rates of 1 to 2 inches per hour are occurring in
  this area of heavy snow showers.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4370 7230 4377 7220 4381 7218 4386 7219
      4392 7212 4394 7212 4397 7209 4397 7211
      4399 7212 4406 7207 4408 7203 4409 7205
      4410 7203 4410 7205 4411 7206 4413 7203
      4419 7206 4413 7145 4354 7197 4364 7232
TIME...MOT...LOC 1608Z 279DEG 19KT 4412 7201 4369 7240

Watson

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 12:05 PM ESTSpecial Weather StatementGYXCoos40 min
Jan 20, 5:23 PM ESTSpecial Weather StatementGYXBelknap, Merrimack, Strafford67 min

Nearby

Special Weather Statements in New Hampshire, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.